The Lupus Forum banner
1 - 6 of 6 Posts

·
Registered
Joined
·
178 Posts
Discussion Starter · #1 ·
I'm not sure if this is the right place but here goes. Is is usual to lose weight whilst taking prednisolone? I've been taking 10mg a day for the last 3 weeks and have now lost 7lbs. I can't really afford to lose anymore having already lost 42lbs a couple of years ago for no reason. I thought this had stopped and I'd even put back on a few pounds until this last couple of weeks! If it gets worse I will have to go back to the drs but I don't want to stop the pred just yet as I've only just got relief from a dreadful flare and I was enjoying the improvement!
 

·
Registered
Joined
·
1,018 Posts
I'm not extremely knowledgable but I would have thought the only way to loose weight on pred was to be much more active than usual through increased energy. Most people find that pred makes them more hungry (it raises the blood sugar) and wind up gaining weight or having to be careful not to gain weight.
 

·
Registered
Joined
·
14,661 Posts
Hello Lis
I'm glad you're feeling so much better but sorry I can't help with the weight loss problem, unless you are able increase your calorific intake. I think it is unusual to lose weight on Prednisone. I suggest keeping a diary of what you eat - you might be eating less than usual or for future reference if you need to see a doctor or dietician about the problem.

All the best ((( Lis)))

Clare
 

·
Registered
Joined
·
4,444 Posts
My dad was recently put on 20mg of prednisone and he had the same experience as you - about a 10 pound weight loss in the first 3 weeks. Then it mellowed out/stopped. I was floored by it, as that wasn't my experience! But I was careful to give him my best diet advice when he started the prednisone, so maybe that helped him.

I am guessing that his loss was due to increased activity combined with a diet low in sodium and a transition to meals with some protein and fat in every one along with some carbs. He was very restricted in his ability to move before he went on the prednisone... (polymyalgia rheumetica was his diagnosis & reasone for the prednisone).
 

·
Registered
Joined
·
4,369 Posts
Hi Lis,

Perhaps the weight loss is due to the flare still not being totally in control!

Ive lost 8lbs in the last 1.5-2weeks and am not even on Pred at this moment - but i do know that my body is flaring and sometimes a symptom of my flares on top of pains etc will be weight loss! My weight loss if it continues will not be a good thing as I weigh 8.3lbs (8.11lbs prior).

Hope the weight loss slows down and you feel better soon!

Lesley
 

·
Registered
Joined
·
178 Posts
Discussion Starter · #6 ·
Thanks for the supportive responses. Lesley you may be right and the flare isn't under control. I've woken up this morning to terrific chest pain and breathing problems. I'm prone to pleurisy so I'm off to the drs later this morning. I haven't been eating as much because I just don't feel hungry - though that appeared to coincide with starting the pred. Anyway I'll talk to the dr this morning and find out what's going on.

Lis
 
1 - 6 of 6 Posts
Top